MAUDE Adverse Event Report: ANGIODYNAMICS VORTEX CT PORT ACCESS SYSTEM; SMARTPORT CTPORT

ANGIODYNAMICS VORTEX CT PORT ACCESS SYSTEM; SMARTPORT CTPORT
Catalog Number H787CT66PTPDVI1
Medical Device Problem Codes Crack (1135); Fracture (1260); Leak/Splash (1354)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 07/15/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Angiodynamics has received notification that we no longer are eligible to participate in the alternative summary (asr) program for the product families of vortex and smartport.This retrospective mdr is being filed at this time based on the new ineligibility notice, dated june 21, 2017.The reported defective device has been returned to the manufacturer and an investigation into the root cause for event is currently in progress.The results of the device evaluation will be sent via a follow up medwatch.(b)(4).
 
Event or Problem Description
As reported to angiodynamics on (b)(6) 2016: smart port mini needed to be removed due to fractured catheter.Catheter was placed ij (internal jugular vein), not subclavian.The reported defective device has been returned to the manufacturer and an investigation into the root cause for event is currently in progress.
 
Additional Manufacturer Narrative
Returned for evaluation was a one smartport with catheter tubing attached.A visual inspection of the port was performed using magnification.The port was received with the catheter tubing attached to the port outlet tube.The distal tip of the catheter tubing was fractured at between the 17 and 18cm mark; the fractured end was jagged/crushed, i.E., but not fractured in 2 pieces this is similar in appearance for tubing with "pinch off".The catheter was connected to the port outlet tube at the 22-23cm marks.The fracture in the catheter tubing occurred ~17-18cm from the port, which is also consistent with "pinch-off" (i.E.Fracture ~5-6cm from port).The distal portion of the catheter tubing was not returned.The returned device met all manufacturing dimensional specifications.The customer's reported complaint description is confirmed for catheter tubing fractured.The port was returned with catheter tubing attached.The tubing was fractured between the 17-18cm markings, approximately 5-6cm from the port housing.The appearance of the fractured end of the tubing was jagged/crushed but not detached.This type of catheter fracture and its location from the port are consistent with "pinch-off syndrome".A device history review (dhr) review of the packaging and component lots revealed no quality related issues or manufacturing deficiencies at the time of manufacture.The likely root cause of this failure is "pinch off syndrome".The directions for use supplied with the device instructs the physician/clinician on how to properly implant the catheter/port, and cautions against certain handling techniques to avoid "pinch-off syndrome".The instructions for use, (105362, rev.K) which is supplied to the user with this catalog number, contains the following statements: absence of a blood return or a poor blood return can be a sign of a potential complication such as occlusion, kinking, breakage, pinch-off syndrome, fibrin formation, thrombosis or malposition.This should be evaluated prior to device usage.A blood return should be present prior to usage of device for any therapy or testing.If the patient complains of pain, or if there is swelling when the device is flushed or when medication or contrast media is administered, evaluate the device for infiltration, proper needle placement, and potential complications such as occlusion, kinking, breakage, pinch-off syndrome, thrombosis or malposition.Failure to assess these complaints or observations can lead to device failure.Caution: avoid piercing catheter with suture needle.Potential complications: catheter fragmentation and catheter pinch-off.Catheter placement considerations: warning: avoid medial catheter placement into subclavian vein through percutaneous technique.This placement could lead to catheter occlusion, damage, rupture, shearing, or fragmentation due to compression of the catheter between the first rib and clavicle.Catheter shearing has been reported when the catheter is inserted via a more medial route in the subclavian vein.Pinch-off syndrome: pinch-off syndrome signs may include difficulty in aspirating blood, resistance to flushing or infusion of medications or fluids that improves with position changes, infraclavicular pain and/or swelling with catheter flushing or infusion palpitations, sudden onset chest pain, cardiac arrhythmias, extra heart sound, chest wall swelling at the port pocket, vein insertion site, pain in shoulder or port area not associated with swelling, cough, paresthesia of arm on side of catheter withdrawal occlusion or swishing sound with catheter flushing.Warning: avoid medial catheter placement into subclavian vein through percutaneous technique.This placement could lead to catheter occlusion, damage, rupture, shearing, or fragmentation due to compression of the catheter between the first rib and clavicle.Catheter shearing has been reported when the catheter is inserted via a more medial route in the subclavian vein.Note: if infusion or aspiration is successful upon lifting arm above the head and turning the head, consider pinch-off syndrome as a possible cause.The line should be radiologically evaluated if pinch-off syndrome is suspected.A review of the angiodynamics complaint system noted no adverse trends for this complaint type and product family.This type of complaint will continue to be monitored for trends.Complaint reference (b)(4).

Brand Name
VORTEX CT PORT ACCESS SYSTEM
Common Device Name
SMARTPORT CTPORT
Manufacturer (Section D)
ANGIODYNAMICS
one horizon way
manchester GA 31816
MDR Report Key6706006
Report Number1056436-2017-00045
Device Sequence Number964615
Product Code LJT
UDI-Device IdentifierH787CT66PTPDVI1
UDI-PublicH787CT66PTPDVI1
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K062414
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 08/10/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Catalogue NumberH787CT66PTPDVI1
Device Lot Number596101
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/02/2016
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/12/2017
Supplement Date Received by Manufacturer06/12/2017
Initial Report FDA Received Date07/12/2017
Supplement Report FDA Received Date08/10/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1